Tornadoes · United States · Kansas · 2012

EF0 tornado, Edson, Kansas, July 17, 2012

This EF0 tornado ran 0.3 miles across Sherman County on July 17, 2012, touching down at 5:50 PM MDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 17, 2012
Touchdown
5:50 PM MDT (23:50 UTC)
Lifted
6:05 PM MDT (00:05 UTC)
On the ground
15 minutes
Path length
0.3 miles (0.4 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Sherman County
Touchdown point
39.521, -101.495
Lift-off point
39.521, -101.495
Record number
1207171750-01

What the Weather Service recorded

During the late afternoon a thunderstorm rapidly developed over a nearly stationary boundary over the northeast part of Sherman county. Shortly after the thunderstorm developed, a landspout was spotted beneath the storm. The landspout lasted 15 minutes then dissipated.

The landspout tornado was reported by a NWS employee and visually confirmed from NWS office in Goodland.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Jul 17, 5:22 PM MDT, 28 minutes earlier.

Area forecast discussion, Jul 17, 5:22 PM MDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT TUE JUL 17 2012

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 233 PM MDT TUE JUL 17 2012

AN UPPER LEVEL RIDGE WILL CONTINUE TO BUILD INTO THE WESTERN HIGH
PLAINS INTO WEDNESDAY. AT THE SURFACE A TROUGH OF LOW PRESSURE WILL
MOVE SLOWLY EAST FROM NEAR TRIBUNE THROUGH GOODLAND AND MCCOOK TO
GOVE AND HILL CITY AND INTO CENTRAL NEBRASKA TONIGHT, THEN GO NEARLY
STATIONARY TOMORROW AFTERNOON. ISOLATED THUNDERSTORMS MAY DEVELOP
ALONG THIS TROUGH LINE LATE THIS AFTERNOON AND EVENING, THEN AGAIN
ON WEDNESDAY AFTERNOON AND EARLY EVENING. SEVERE THUNDERSTORMS DO
NOT LOOK GOOD WITH FORECAST CAPES BELOW 1000 J/KG AND LIGHT WINDS
THROUGH A DEEP LAYER. HOWEVER WITH AN INVERTED V TYPE FORECAST
SOUNDING SOME STORMS, IF ABLE TO FORM, MAY BE CAPABLE OF LOCALLY
STRONG WIND GUSTS TO 40 OR 50 MPH.

TONIGHT EXPECT LOWS IN THE MID 60S WEST FROM WRAY TO EADS TO AROUND
70 EAST FROM MCCOOK TO HILL CITY AND GOVE. FOR WEDNESDAY LOOK FOR
HIGHS FROM THE MID TO UPPER 90S WEST TO AROUND 100 TO 103 ELSEWHERE.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 233 PM MDT TUE JUL 17 2012

AN UPPER LEVEL RIDGE WILL PERSIST IN THE WESTERN HIGH PLAINS THROUGH
NEXT MONDAY WITH A SLIGHT BREAK DOWN IN THE RIDGE NEXT TUESDAY. A
NORTHERN BRANCH UPPER LEVEL SHORTWAVE TROUGH IS FORECAST TO MOVE
ACROSS THE NORTHERN HIGH PLAINS AND INTO THE DAKOTAS ON TUESDAY
HELPING TO BREAK DOWN THE LARGE UPPER HIGH SOMEWHAT. HEAT INDEX
VALUES WILL BE CLOSE TO HEAT ADVISORY LEVELS OF 105 IN THE EAST FA
TOWARDS HILL CITY. AT THE SURFACE WEAK WINDS ARE FORECAST WITH A
WEAK TROUGH IN THE LEE OF THE ROCKIES. OVERNIGHT LOWS WILL BE MILD
AND IN THE LOW TO MID 70S AND HIGHS FROM 100 TO 105.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 519 PM MDT TUE JUL 17 2012

THERE IS A LOW PROBABILITY OF A THUNDERSTORM IMPACTING EITHER KGLD
OR KMCK IN THE FIRST FEW HOURS THIS EVENING. OTHERWISE...STORMS
WILL DISSIPATE AFTER SUNSET AND LOSS OF DAYTIME HEATING. SURFACE
WINDS COULD BE UNPREDICTABLE WITH RESIDUAL OUTFLOW BOUNDARIES
THROUGH ABOUT MIDNIGHT. VFR CONDITIONS WILL PREVAIL THROUGH
WEDNESDAY AFTERNOON...WITH ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS DEVELOPING ONCE AGAIN.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...KRUSE
LONG TERM...KRUSE
AVIATION...024
Hazardous weather outlook, Jul 17, 2:40 PM MDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT TUE JUL 17 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181315-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
240 PM MDT TUE JUL 17 2012 /340PM CDT TUE JUL 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE AREA
THIS AFTERNOON AND EVENING. GUSTY OUTFLOW WINDS AND LOCALLY HEAVY
RAINFALL ARE POSSIBLE FROM THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jul 17, 4:09 PM MDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT TUE JUL 17 2012

COZ090-172245-
YUMA COUNTY-
409 PM MDT TUE JUL 17 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF CLARKVILLE...MOVING
SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL...LOCALLY HEAVY RAIN...AND WINDS TO 50 MPH ARE EXPECTED
WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4044 10257 4027 10245 4018 10273 4033 10280
      4035 10280 4036 10279 4044 10279 4044 10278
TIME...MOT...LOC 2208Z 336DEG 16KT 4045 10272

JRM
Local storm report, Jul 17, 5:08 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HEAVY RAIN       4 W CLARKVILLE          40.38N 102.70W
07/17/2012  U1.00 INCH       YUMA               CO   TRAINED SPOTTER

            SPOTTER REPORTED AN INCH OF RAIN HAD FALLEN WITHIN THE
            LAST HOUR.

&&

JMARTIN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 12:00Z

11.8 hours before the tornado, 153 km from the path. July 17, 2012.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2012-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -66899, lifted condensation level 2376 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2012-07-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -15 square meters per square second, 0 to 6 km bulk shear 13 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-66899 J/kg
Surface CAPE
11 J/kg
Mixed-layer LCL
2376 m above ground
0-6 km bulk shear
13 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Denver, CO (KDNR), 00:00Z

0.2 hours after it, 153 km from the path. July 18, 2012.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 77 joules per kilogram, CIN -106, lifted condensation level 3051 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2012-07-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -52 square meters per square second, 0 to 6 km bulk shear 13 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-106 J/kg
Surface CAPE
237 J/kg
Mixed-layer LCL
3051 m above ground
0-6 km bulk shear
13 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
9.2 K/km

Open this sounding in Storm Lab

The surface observations

Goodland (GLD), 24 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Goodland radar (KGLD), 25 km away, was scanning. The volume nearest the touchdown began at 23:49 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2012 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of July 17, 2012

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 173:22 PM EDTEF0Saint Lucie, FL0.020$40,000
July 176:15 PM EDTEF0Grafton, NH0.530

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.